Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Spiced: Synthetic Cannabis Keeps Getting Stronger

Posted Oct 07 2013 11:28am

Case reports of seizures in Germany from 2008 to 2011.

I wish I could stop writing blog posts about Spice, as the family of synthetic cannabinoids has become known. I wish young people would stop taking these drugs, and stick to genuine marijuana, which is far safer. I wish that politicians and proponents of the Drug War would lean in a bit and help, by knocking off the testing for marijuana in most circumstances, so the difficulty of detecting Spice products isn’t a significant factor in their favor. I wish synthetic cannabinoids weren’t research chemicals, untested for safety in humans, so that I could avoid having to sound like an alarmist geek on the topic.  I wish I didn’t have to discuss the clinical toxicity of more powerful synthetic cannabinoids like JWH-122 and JWH-210. I wish talented chemists didn’t have to spend precious time and lab resources laboriously characterizing the various metabolic pathways of these drugs, in an effort to understand their clinical consequences. I wish Spice drugs didn’t make regular cannabis look so good by comparison, and serve as an argument in favor of more widespread legalization of organic marijuana.

A German study, published in Addiction , seems to demonstrate that “from 2008 to 2011 a shift to the extremely potent synthetic cannabinoids JWH-122 and JWH-210 occurred…. Symptoms were mostly similar to adverse effects after high-dose cannabis. However, agitation, seizures, hypertension, emesis, and hypokalemia  [low blood potassium] also occurred—symptoms which are usually not seen even after high doses of cannabis.”
The German patients in the study were located through the Poison Information Center, and toxicological analysis was performed in the Institute of Forensic Medicine at the University Medical Center Freiburg. Only two study subjects had appreciable levels of actual THC in their blood. Alcohol and other confounders were factored out. First-time consumers were at elevated risk for unintended overdose consequences, since tolerance to Spice drug side effects does develop, as it does with marijuana.
Clinically, the common symptom was tachycardia, with hearts rates as high as 170 beats per minute. Blurred vision, hallucinations and agitation were also reported, but this cluster of symptoms is also seen in high-dose THC cases that turn up in emergency rooms. The same with nausea, the most common gastrointestinal complaint logged by the researchers.
But in 29 patients in whom the presence of synthetic cannabinoids was verified, some of the symptoms seem unique to the Spice drugs. The synthetic cannabinoids caused, in at least one case, an epileptic seizure. Hypertension and low potassium were also seen more often with the synthetics. After the introduction of the more potent forms, JWH-122 and JWH-210, the symptom set expanded to include “generalized seizures, myocloni [muscle spasms] and muscle pain, elevation of creatine kinase and hypokalemia.” The researchers note that seizures induced by marijuana are almost unheard of. In fact, studies have shown that marijuana has anticonvulsive properties, one of the reason it is popular with cancer patients being treated with radiation therapy.
And there are literally hundreds of other synthetic cannabinoid chemicals waiting in the wings. What is going on? Two things. First, synthetic cannabinoids, unlike THC itself, are full agonists at CB1 receptors. THC is only a partial agonist. What this means is that, because of the greater affinity for cannabinoid receptors, synthetic cannabinoids are, in general, stronger than marijuana—strong enough, in fact, to be toxic, possibly even lethal. Secondly, CB1 receptors are everywhere in the brain and body. The human cannabinoid type-1 receptor is one of the most abundant receptors in the central nervous system and is found in particularly high density in brain areas involving cognition and memory.
The Addiction paper by Maren Hermanns-Clausen and colleagues at the Freiburg University Medical Center in Germany is titled “Acute toxicity due to the confirmed consumption of synthetic cannabinoids,” and is worth quoting at some length:
The central nervous excitation with the symptoms agitation, panic attack, aggressiveness and seizure in our case series is remarkable, and may be typical for these novel synthetic cannabinoids. It is somewhat unlikely that co-consumption of amphetamine-like drugs was responsible for the excitation, because such co-consumption occurred in only two of our cases. The appearance of myocloni and generalized tonic-clonic seizures is worrying. These effects are also unexpected because phytocannabinoids [marijuana] show anticonvulsive actions in humans and in animal models of epilepsy.
The reason for all this may be related to the fact that low potassium was observed “in about one-third of the patients of our case series.” Low potassium levels in the blood can cause muscle spasms, abnormal heart rhythms, and other unpleasant side effects.
One happier possibility that arises from the research is that the fierce affinity of synthetic cannabinoids for CB1 receptors could be used against them. “A selective CB1 receptor antagonist,” Hermanns-Clausen and colleagues write, “for example rimonabant, would immediately reverse the acute toxic effects of the synthetic cannabinoids.”
The total number of cases in the study was low, and we can’t assume that everyone who smokes a Spice joint will suffer from epileptic seizures. But we can say that synthetic cannabinoids in the recreational drug market are becoming stronger, are appearing in ever more baffling combinations, and have made the matter of not taking too much a central issue, unlike marijuana, where taking too much leads to nausea, overeating, and sleep.
(See my post “Spiceophrenia” for a discussion of the less-compelling evidence for synthetic cannabinoids and psychosis).
Hermanns-Clausen M., Kneisel S., Hutter M., Szabo B. & Auwärter V. (2013). Acute intoxication by synthetic cannabinoids - Four case reports, Drug Testing and Analysis,   n/a-n/a. DOI:
Graphics Credit: http://www.aacc.org/
Post a comment
Write a comment:

Related Searches